Nurse prosecuted over fatal jab [UK] - page 2

A nurse is being prosecuted for allegedly failing to supervise a student who accidentally killed a 91-year-old patient. Edna Alker died after she was given an injection of potassium chloride at... Read More

  1. by   Epona
    Hi... learning here.

    What is the difference b/t an IV line of K and an IV push of K??

    Thanks! Epona
  2. by   irish_std/n
    Quote from TinyNurse
    wait, is it the instructor or the RN that she was working with that is being prosecuted?
    wow, in school I was taught to never give K+ IV push. It was reinterated to me like a thousand times.
    Jen
    In Britain and here in Ireland, student nurses are precepted by actual RNs working on the ward not specific clincal instructors. We only have clinical placement cordinators who are there it we have a problem but they dont teach us in clincal practice, regual rns do that! its a slightly different system to what you have in the US...
  3. by   cardiacRN2006
    Quote from Epona
    Hi... learning here.

    What is the difference b/t an IV line of K and an IV push of K??

    Thanks! Epona
    The concentration of the K+ and the rate of administration.
  4. by   JessicRN
    I read the article and not sure what was ordered It says injection. was it oreded as an IM ir IV yes I know you don't give it IM but what was the order. Did someone supervise the drawing of the med up?? What facility has undiluted potassium on the floor not one that has JACOH? Although it was many years ago I remember being in PSYCH and the floor was so stressful the instructor did not want to stay so she used to leave about 20 lines in the patients chart and sign it off. She never came onto the unit and never supervised us giviing meds. The other units we were not supervised by the educator but by the RN responsible for the pt.
  5. by   irish_std/n
    also i dont know about the uk but in ireland we as students are completely not allowed near ivs until we r qualified....
  6. by   Spritenurse1210
    oh wow..........:imbar
  7. by   pwp1289
    we no longer have kcl on the floors--it comes from pharmacy as a piggy back already diluted for slow iv drip ---10 meq in 100cc to run over an hour is the minimum time
  8. by   Dizzieblonde79
    In the U.K. at the moment, you're not allowed (or shouldn't be) near an IV until both you've qualified and then completed a post-registration extended role course. The student shouldn't have been doing anything with the IV drugs, but everyone knows it goes on still on busy wards - students used to check, and sometimes draw-up IV drugs for administration when the regular staff are too busy.

    The preceptorship is probably different in the U.S., but here a student will be allocated a regular member of staff as his/her preceptor - usually someone who has completed a post-registration assessing course, but again, often not. The student works the same shifts as their preceptor, and then the preceptor signs off their assessment documentation at the end of the placement. When you have upto 18 patients to look after, with only yourself, and one auxiliary / HCA , it can be hard to supervise the student constantly. I'm not making excuses for it, as it's bad for everyone - and the student themselves, as they often end up working as a glorified HCA - but it's easy to see how it could happen
  9. by   anaknisupernurse
    When I was in nursing school, I failed 2 classes when I gave a patient Vitamin C without my instructor beside me.
  10. by   hogan4736
    I've been a clinical instructor for 2+ years...With 10 students, I can't be at the bedside for meds...I check them off the first clinical day, then the responsibility falls to th ebedside nurse, with whom they're following that day...I speak w/ each nurse and go over what they can and can't do...But teaching each semester in the same hospital, allows the staff to know and trust me...I wouldn't turn a student loose if he/she wasn't ready...
  11. by   London88
    Every thing is a learning process. For those of you who have questions about the effects of giving potassium to fast do a little research on the internet such as " effects of potassium on the EKG" and you will get a better understanding of why you NEVER give potassium IV push. You essentially shut down the electrical conduction system of the heart with an overdose of KCl.
  12. by   jsluv2run
    In our Introduction to Phamarcy course, our instructor drilled into our heads too. She would always tell us that if we learned anything at all from this course was to never, never give KCL IV push. She even asked us questions twice on two separate exams-no one missed those questions. But she told us to remind ourselves and to drill that into our long term memory. She even had us repeat and say it outloud in class several times throughout the semester so that it would be automatic whenever we saw it. She was right because when I saw the name/headline of the thread, I remembered her warnings to us.
    Last edit by jsluv2run on Sep 2, '06
  13. by   Pitbull
    Quote from LilPeanut
    I can't believe though that anyone would let a student inject K without supervision!!!! That's so dangerous!

    There are many things my instructor or preceptor may not watch me give anymore, but our school has a very strict rule that any iv push meds must be physically overseen by the preceptor and certain drugs, like K and other life-threatening drugs are not allowed to be pushed by a student.
    When is it ever considered safe to push potassium?

close